What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 5:48 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, May 21, 5:48 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
648 PM CDT Sun May 21 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 630 PM CDT Sun May 21 2023
No big changes to latest forecast. Isolated to scattered
thunderstorms have developed along a diffuse sfc trough ahead of a
weak upper level disturbance moving out of NM. These storms have
been weak and slow moving with limited CAPE and low shear. Storms
may become a bit more numerous in the western half of the area
over the next few hours as the upper level shortwave provides some
lift along with a subtle increase in the low level jet. Storm
coverage should decrease after 03-06z as instability wanes in the
eastern zones. Another round of storms is possible tomorrow, but
will hinge on timing and strength of potential MCV that is
expected to develop overnight. This MCV will act to increase deep
layer shear, but may also limit convective coverage depending on
timing and location. If timing is optimal and storms do develop,
the additional shear could support supercell activity in the
afternoon and evening hours tomorrow.
Ward
&&
.SHORT TERM...
(This evening through Monday night)
Issued at 224 PM CDT Sun May 21 2023
Localized boundary ahead of the main shortwave in a moist low level
environment has allowed for some showers and storms to pop up a few
hours earlier across the western TX Panhandle. This may speed up
the pops across the area by a few hours. But overall, expect
scattered to widespread showers and storms late this afternoon and
evening from the TX/NM border through at least the Amarillo to
Guymon line. Storm movement today does look to be a little on the
slow side given the weak mid level flow, and there may be some
occasional training of storms, but nothing clear cut to argue a
flood watch. That being said, the recent rains and the high PWAT's
(over an inch) across the Panhandles, would support more runoff and
less soil absorption, so localized flooding will not be ruled out
under the right circumstances. Thereafter further east may be too
stable later this evening. A few solutions still suggest that shower
activity may continue to the eastern Panhandle, but the pops are
very low at this time overnight. They do pick up a bit as an MCV is
expected to develop overnight in the southwest KS and may enhance
early morning lift along the eastern TX/western OK border. This
would lead to some early morning storms in the east.
With a dryline setup in the west over eastern NM tomorrow we can
expect continued higher dewpoints from the recent rains as well as
moderate surfaced based heating and a little bit more organized mid
level flow from another approaching shortwave as well as the
aforementioned MCV. This will likely lead to early afternoon
scattered strong to severe storms. Additionally as these storms
catch up to the MCV they will likely converge into a cluster and
produce a line of storms across the southeast Panhandles. CAPE
values look to range from 1500-2500 J/kg tomorrow and therefore hail
and damaging winds will be possible. There's a low chance but can't
rule out a tornado or two given the decent turning in the low
levels, as well as the lowered LCL's given the higher surface
moisture. Storms should be out of the area tomorrow night after
midnight for the most part, but may have a few backside lingering
showers/storms that are not expected to be severe. PWAT's will
still be on the higher side again tomorrow, suggesting more
efficient rain producers with the storms.
Weber
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 224 PM CDT Sun May 21 2023
An upper level trough will dig down the west coast and transition
the westerly flow to a more southerly flow over the Four Corners
region, and at the same time and trough will dig down the eastern
coast. This will keep the ridge axis pretty much over the southern
high plains for the extended. We will be under a bit of northwest
flow on Tuesday with a decent shortwave to move through. This could
result in some severe weather again on Tuesday. There is some
concern as to how much happens on Monday and if the atmosphere can
recover enough. So still uncertain if that will play a factor in
Tuesday's severe threat, but for now the main focus on Tuesday will
be from Amarillo to Dumas to Perryton, and southeast of that line.
As a result we will still be under a semi-zonal flow as we remain
pinned between two upper level troughs. With a continued dryline
setup over the eastern NM/west TX Panhandle, showers and storms will
be possible each day and they will likely be strong to possibly
severe. But the severe threat will still be need to addressed on a
day by day basis. There is an upper level trough that will dig down
and approach the Las Vegas, NV area Friday evening and out ahead of
that main system we may be able to pick up some increased dynamics
to support a better severe event towards the end of the week. But
confidence is too low to mention at this time.
Weber
&&
.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sun May 21 2023
Main concern through the evening will be the expected convection
moving across the western Panhandles. Right now, thunderstorms are
isolated to scattered, but coverage is expected to increase some
over the next 1-2 hours as a line attempts to develop and move
east through 04-06z before coverage begins to decrease. Have
retained mention at all sites, but KDHT is becoming more uncertain
as showers/storms continue to weaken before making it to the site.
Otherwise, some MVFR cigs are possible through tomorrow morning
overnight, mainly after 06z favoring KGUY. Some MVFR fog is also
possible between about 09z and 14z mainly favoring KDHT, but
probabilities are not high enough at this time to include.
Finally, another round of storms is possible tomorrow afternoon,
with highest chances at KAMA between 21z and 00z.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 55 79 56 79 / 80 60 30 20
Beaver OK 56 74 56 75 / 40 60 50 30
Boise City OK 51 77 53 77 / 50 40 20 20
Borger TX 58 83 58 81 / 70 50 40 20
Boys Ranch TX 55 83 56 83 / 70 40 30 10
Canyon TX 55 81 55 81 / 80 60 30 20
Clarendon TX 55 79 57 77 / 50 70 40 30
Dalhart TX 51 80 51 80 / 50 40 30 20
Guymon OK 54 77 55 77 / 80 40 30 20
Hereford TX 55 83 55 85 / 60 50 30 20
Lipscomb TX 55 75 55 74 / 30 60 60 30
Pampa TX 56 79 56 77 / 50 60 50 30
Shamrock TX 56 78 57 76 / 30 60 60 40
Wellington TX 57 79 58 79 / 30 60 60 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...07
LONG TERM....89
AVIATION...07
Hazardous weather outlook, May 21, 1:30 PM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
230 PM CDT Sun May 21 2023
OKZ001>003-TXZ001>020-317-220730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
230 PM CDT Sun May 21 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible across the Texas and Oklahoma
Panhandles. Storms may be strong at times with gusty winds and
small hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Severe thunderstorms will be possible Tuesday and Wednesday, with
large hail and damaging winds the primary hazards. Although, not
likely, can't rule out an isolated tornado.
Thunderstorms will be possible Thursday through Saturday. Strong
to severe storms will be possible, but will be taken on a day by
day basis Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 21, 4:35 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT Sun May 21 2023
OKZ001-212300-
Cimarron OK-
535 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of central Cimarron
County through 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Boise City, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boise City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 10254 3667 10269 3689 10263 3680 10235
TIME...MOT...LOC 2235Z 203DEG 10KT 3672 10259
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, May 21, 4:59 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT Sun May 21 2023
TXZ006-011-212330-
Hartley TX-Oldham TX-
559 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of northwestern Oldham
and southwestern Hartley Counties through 630 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Romero, or 12 miles northeast of Nara Visa, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3574 10304 3592 10287 3575 10261 3544 10304
TIME...MOT...LOC 2258Z 217DEG 11KT 3569 10289
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, May 21, 5:47 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
647 PM CDT Sun May 21 2023
TXZ012-016-017-317-220045-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-
647 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of Randall, east
central Deaf Smith and southeastern Potter Counties through 745 PM
CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Umbarger, or 8 miles west of Canyon, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Dawn, Umbarger and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3496 10230 3546 10176 3500 10163 3478 10216
TIME...MOT...LOC 2346Z 234DEG 20KT 3500 10207
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, May 21, 6:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
723 PM CDT Sun May 21 2023
OKZ001-002-220100-
Cimarron OK-Texas OK-
723 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of northwestern Texas
and eastern Cimarron Counties through 800 PM CDT...
At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Keyes, or 18 miles southwest of Elkhart, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Keyes, Eva and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10189 3681 10179 3661 10233 3679 10250
3700 10221
TIME...MOT...LOC 0023Z 254DEG 7KT 3687 10218
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, May 21, 7:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
806 PM CDT Sun May 21 2023
TXZ006-007-012-220130-
Hartley TX-Potter TX-Moore TX-
806 PM CDT Sun May 21 2023
...Strong thunderstorms will impact portions of northern Potter,
southwestern Moore and eastern Hartley Counties through 830 PM CDT...
At 806 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Channing to 9 miles north of
Boys Ranch to 3 miles northeast of Valley De Oro. Movement was north
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartley, Channing, Masterson, Four Way and Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3602 10247 3590 10205 3548 10166 3536 10216
3563 10216 3563 10254
TIME...MOT...LOC 0106Z 201DEG 15KT 3571 10244 3564 10220 3549 10207
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Ferguson